How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-A-Greene Your Own Question
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

Psychiatrist apparently still trying to get a correct diagnosis

Resolved Question:

Psychiatrist apparently still trying to get a correct diagnosis (major depression, generalized anxiety disorder, ADD, and now today possible bipolar) The list of my meds seems to contradict one another. I am on Tofranil (tryciclic anti depressant), Xanax for my gen. anxiety, Vyvanse for ADD, and now today: depracote as a mood stabilizer for possible dx of bipolar disorder. Anti-dipressant, stimulant, tranquilizer, and mood stabilizer all at the same time? I'm afraid to take the depracote with all the other meds I take. Is it really safe to take all these meds at the same time?
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr-A-Greene replied 4 years ago.

Well it is safe to take them together, yes. However, it does seem a little odd if the diagnosis is now Bipolar. I will tell you why: Generally a regular anti-depressant isn't given to people with Bipolar Disorder because it has a tendency to kick their mania into overdrive. However, this happens quite often because individuals with Bipolar don't go to the see the doctor when they're manic, just when the depression sets in. If the doc doesn't ask the right questions they can assume it's Major Depression and just prescribe the anti-depressant. When and if Bipolar is suspected it is usual to cease the anti-depressant and begin a mood stabilizer.

That said, there are a lot of anxiety disorders (OCD is one) that have depression and other mood symptoms. People with these disorders are generally prescribed an anti-depressant, but if that isn't doing the job for them it isn't unusual for for an adjunct mood stabilizer to be prescribed (like Depakote). They are taken in combination quite often, so I wouldn't worry about taking them together.


However, what I would worry about is the combination of meds that you are taking overall. They don't seem right to me for several reasons.

1) your age. Generally as we age we are more sensitive to meds, not less. Thus, less medications should be prescribed if possible.

2) the use of a stimulant with someone who has anxiety. ADD can be treated with non-stimulant medications. For someone with anxiety this is preferable.

3) the use of xanax for the general anxiety. This is a habit-forming medication with a long half-life. People can and do become addicted quite easily. Anxiety disorders are commonly treated with anti-depressants alone and with something like ativan (shorter half-life) as needed.

4) the anti-depressant you're on is a tricyclic. This older generation drug is second line treatment and should only be used if all first line treatment is ineffective (newer antidepressants like Zoloft, Prozac, etc have many fewer side effects and interactions.


Thus I would recommend getting a second opinion. While the use of anti-depressants and mood stabilizers together is common, the use of all of these drugs together is not.

Please let me know if you have any more questions.


Dr. G.

Customer: replied 4 years ago.

Thank you for your response. A second opinion is what I thought would be appropriate at this point. Xanax prescribed many years ago for GAD. Next psychiatrist, in a different sate, did not mention stopping it, but I went to him when I had what I refer to as my "mental breakdown", unable to continue working & he signed off for my SSDI. I worked with him monthly to try and find a med cocktail that worked for me (referrred to my major depresssion as "treatment-resistant"). We tried the newest SSRIs & SSNRIs first. He did try adding Lamictal and then Geodon. Also added Abilify, none of which worked. Perhaps because my adult daughter is also his patient being treated for her ADHD, plus both her young sons are ADHD, this psychiatrist asked me specific questions wondering if I could also have it. His thought was possible ADD, without the hyperactivity. Seemed to be correct, as adding the Vyvanse is what "clicked-in" and brought me out completely. Lots of situational personal stress going on, and I found it necessary to move again. Where I now get treatment is at a County Mental Health Facility. It's not that I don't believe the psychiatrist isn't competent, It's that I can only see her every 6-8 weeks because of her schedule. I am now looking for a private psychiatrist who can receive my records from my previous psychiatrist and reveiw my meds with me, and see me monthly if that's what's required. In the meantime, I am not taking the depacote at all. I am continuing with my tryciclic anti-depressant, the Xanax (I've read about how hard it is to wean of that one, so decided to wait to to that until I have new psychiatrist), and tried not taking any Vyvanse. AWFUL for those 3 days-completely depressed and not wanting to live. Not like the "treated" me at all; CBT has been great. This am I took the lower dose Vyvanse the current psychiatrist gave me, along with the depacote I'm not taking. Within an hour, I felt totally different. I became positive-thinking and not depressed at all. This is the medication cocktail I plan to stay on unless a new psychiatrist has other suggestions.

Once again, thanks for your reply. I've been depressed for 3 days, and haven't even been on my pc until now, so I didn't even know you had replied.

Expert:  Dr-A-Greene replied 4 years ago.

No problem - I truly hope that a new psychiatrist will be able to see you more often and get you on a regimen that works for you. I really think that finding the right combo and working closely with the doctor is the right way to go about it, so keep looking until you find someone who is willing to do just that!

I wish you the best of luck - please let me know if you have any more questions.

Take good care,


Dr-A-Greene and other Mental Health Specialists are ready to help you

Related Mental Health Questions